Alert archive / Nebraska / Frost Advisories in 2017

Frost Advisory 1, NWS North Platte, NE

May 20, 201724 counties in Nebraska

NWS North Platte, NE issued this frost advisory at May 20, 2017, 2:50 AM MDT for 24 counties in Nebraska. It took effect at May 21, 2017, 2:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 20, 2017, 2:50 AM MDT (08:50 UTC)
In effect from
May 21, 2017, 2:00 AM MDT
Expired
May 21, 2017, 7:00 AM MDT
In force
5 hr
Issued by
NWS North Platte, NE
All 24 counties

Arthur County, NE, Blaine County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS73 KLBF 200850
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
350 AM CDT Sat May 20 2017

...Areas of Frost Expected Sunday Morning...

.Clearing skies and light winds will encourage frosty conditions
early Sunday Morning. River valleys and other low lying areas will
be the most susceptible to frost. Expect conditions to improve
rapidly after sunrise. 

NEZ004-005-008>010-022>029-035>038-056>059-070-071-094-202200-
/O.NEW.KLBF.FR.Y.0001.170521T0800Z-170521T1300Z/
Sheridan-Eastern Cherry-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer-
Deuel-Keith-Perkins-Lincoln-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Ainsworth, 
Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, 
Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, 
Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, Stapleton, 
Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, 
North Platte, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, 
Merriman, and Kilgore
350 AM CDT Sat May 20 2017 /250 AM MDT Sat May 20 2017/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 8 AM CDT
/7 AM MDT/ SUNDAY...

The National Weather Service in North Platte has issued a Frost
Advisory, which is in effect from 3 AM CDT /2 AM MDT/ to 8 AM CDT
/7 AM MDT/ Sunday. 

* TEMPERATURE...Low to Mid 30s. 

* IMPACTS...Sensitive vegetation may be damaged or killed if left
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Allen
3 follow-up statements
692 
WWUS73 KLBF 202001 AAA
NPWLBF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
301 PM CDT Sat May 20 2017

...FROST EXPECTED EARLY SUNDAY MORNING ACROSS PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA...

.Clearing skies late tonight with light winds will encourage 
patchy frost to areas of frost early Sunday Morning. River valleys
and other low lying areas will be the most susceptible to frost. 
Expect conditions to improve rapidly after sunrise.

NEZ006-211015-
/O.EXA.KLBF.FR.Y.0001.170521T0800Z-170521T1300Z/
Keya Paha-
Including the city of Springview
301 PM CDT Sat May 20 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY...

The National Weather Service in North Platte has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM CDT Sunday. 

* TEMPERATURE...Low to Mid 30s.

* IMPACTS...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost is expected. Sensitive
outdoor plants may be killed if left uncovered.

&&

$$

NEZ004-005-008>010-022>029-035>038-056>059-070-071-094-211015-
/O.CON.KLBF.FR.Y.0001.170521T0800Z-170521T1300Z/
Sheridan-Eastern Cherry-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer-
Deuel-Keith-Perkins-Lincoln-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Ainsworth, 
Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, 
Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, 
Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, Stapleton, 
Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, 
North Platte, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, 
Merriman, and Kilgore
301 PM CDT Sat May 20 2017 /201 PM MDT Sat May 20 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
8 AM CDT /7 AM MDT/ SUNDAY...

* TEMPERATURE...Low to Mid 30s.

* IMPACTS...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means areas of frost is expected. Sensitive 
outdoor plants may be killed if left uncovered.

&&

$$

ET
324 
WWUS73 KLBF 210917 AAB
NPWLBF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
417 AM CDT Sun May 21 2017

...FROST EXPECTED EARLY THIS MORNING ACROSS PORTIONS OF WESTERN 
AND NORTH CENTRAL NEBRASKA...

.Clear skies this morning combined with light winds will 
encourage patchy frost to areas of frost. River valleys and other
low lying areas will be the most susceptible to frost. Expect 
conditions to improve rapidly after sunrise.

NEZ004>006-008>010-022>029-035>038-056>059-070-071-094-211300-
/O.CON.KLBF.FR.Y.0001.000000T0000Z-170521T1300Z/
Sheridan-Eastern Cherry-Keya Paha-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, 
Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, 
Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, 
Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, 
Grant, North Platte, Hayes Center, Curtis, Eustis, Maywood, Cody,
Eli, Merriman, and Kilgore
417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...Low to Mid 30s.

* IMPACTS...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means areas of frost is expected. Sensitive
outdoor plants may be killed if left uncovered.

&&

$$

power
897 
WWUS73 KLBF 211255
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
755 AM CDT Sun May 21 2017

...Frost Advisory Will Expire...

NEZ004>006-008>010-022>029-035>038-056>059-070-071-094-211400-
/O.EXP.KLBF.FR.Y.0001.000000T0000Z-170521T1300Z/
Sheridan-Eastern Cherry-Keya Paha-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, 
Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, 
Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, 
Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, 
Grant, North Platte, Hayes Center, Curtis, Eustis, Maywood, Cody,
Eli, Merriman, and Kilgore
755 AM CDT Sun May 21 2017 /655 AM MDT Sun May 21 2017/

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT /7 AM MDT/ THIS
MORNING...

Temperatures dropped to around 30 degrees over most of western
Nebraska last night but were recovering now so the Frost advisory
will expire at 8am.

$$

power

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this frost advisory went out at May 19, 10:32 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 19, 10:32 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1132 PM CDT Fri May 19 2017

.SHORT TERM...(This evening through Saturday)
Issued at 303 PM CDT Fri May 19 2017

Slow moving upper low is centered in far southeast Colorado late
this afternoon. Short-term; Hi-Res models insist this low will
track toward the northeast and be centered south of Lexington near
the NE/KS border by early Saturday morning. This places southwest
NE through the Sandhills in a favorable location for heavier
precipitation within the deformation band. The system takes on
quite a negative tilt tonight, with decent moisture advection and
isentropic lift through the night. Lift is significant, especially
within the deformation band, and dynamic cooling should allow a
mix or a brief change over to all wet snow late tonight lasting
into early Saturday morning. At this time little accumulation is
expected, but some slushy accumulation could occur on grassy
surfaces where the heaviest precipitation rates occur. Models have
been shifting this band around somewhat, and will pass along to
the oncoming shift to watch model and radar trends to see where
the band does indeed set up. This would be the area to watch for
possible accumulation.

NAM and 4KM NAM very slowly lift the upper low northward across
the forecast area Saturday. It will be weakening by this time,
but rain will still be widespread during the morning, gradually
ending during the afternoon. Very cool conditions will continue
with highs in the 40s to possibly mid 50s far southwest Nebraska.

.LONG TERM...(Saturday night through Friday)
Issued at 303 PM CDT Fri May 19 2017

The broad mid-level trough will be over the western and central
CONUS (inland from the West Coast) at the start of the period with
a closed 500 hPa low over the Middle Missouri Valley. Over the
next 24 hours the mid-level trough will be evolving and lifting
eastward encompassing much of the central and eastern CONUS by
Sunday with the upper low then over the MN Arrowhead region.
Elsewhere, a ridge will be building over the West Coast with
another ridge present over the East Coast. Thereafter, the long
wave trough will make little progress eastward with the closed low
moving over Ontario Monday.

Largely northwest flow aloft will keep conditions on the cool side
Sunday, albeit dry, as the upper low migrates northeastward.
Concerns arise regarding frost/freeze headlines wherein colder
temperatures and decent radiational cooling conditions will be
present (lighter winds and mostly clear skies). Area of concern is
primarily across northwest NEB southeast into Custer county. The
next sensible weather concern is rain chances and this falls on
Monday where a positive PV anomaly will rotate from the Northern
High Plains into western Nebraska. A surface cold is anticipated
to advance southward through the local forecast area Monday late
morning and afternoon. Increased chances for rain showers are
expected, mainly in the afternoon and evening, and there will be
the possibility of thunderstorms.

After Monday, the flow aloft becomes more meridional through
Tuesday night. Highs will be on the colder side Tuesday, back to
well below seasonal normal values (highs largely forecast 15 to 25
degrees below normal). Spread between guidance increases beginning
Tuesday with respect to phase and amplitude in the large scale
pattern. A upper level waves look to impact British Columbia
Tuesday night/Wednesday with the ridge moving over towards the
Northern Plains Wednesday. Highs are expected to trend upwards to
seasonal normal values by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1132 PM CDT Fri May 19 2017

An upper level low pressure system in Colorado will move into
southwest Nebraska late tonight, and into central Nebraska
Saturday afternoon. This will bring widespread light rain to much
of western Nebraska tonight into Saturday. Ceilings are currently
MVFR at KLBF and KVTN, while many other locations are IFR.
Ceilings are forecast to lower to IFR tonight, then improve to
MVFR by 20z Saturday. Rain could mix with or change to snow at
KLBF and KVTN toward 12z and remain possible in the morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 19, 2:43 PM MDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Fri May 19 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-202045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Fri May 19 2017 /243 PM MDT Fri May 19 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Widespread light to moderate rain will mix with or change to snow
over northwest Nebraska, portions of the Sandhills, and portions
of southwest NEB late tonight through early Saturday morning.
Little or no accumulations are expected with accumulations
expected to be limited to grassy areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Minor river flooding is possible on the North Platte river at
Lewellen due to reservoir releases and rainfall. River levels
are rising and will continue through the weekend and are forecast
to rise above flood stage early Monday.

River levels are also expected to rise on the South Platte river
Sunday and early next week, mainly west of North Platte. However,
the threat for river flooding is low at this time. Those with
interests near or on the South Platte river should stay tuned for
possible updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, May 20, 2:26 AM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
326 AM CDT Sat May 20 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-201130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill,
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey,
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson,
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell,
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion,
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
326 AM CDT Sat May 20 2017 /226 AM MDT Sat May 20 2017/

A broad area of precipitation is circiling around western and
north central Nebraska this morning. Rain is beginning to mix with
snow across much of the area, changing to all snow in some spots
as you get into the Panhandle. Web cameras around the region show
some minor accumulations in the panhandle between Hay Springs and
Crescent Lake. Most accumulation will be on grasses and elevated
surfaces but slushy roads are possible in the heavier snow bands.
Rain and snow will continue through the morning hours with the
heaviest precipitation expected from North Platte to Valentine and
points east.

Nearby

Frost Advisories in Nebraska, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.